New Mexico, 2023

Winter Storm and High Wind in New Mexico, February 9, 2023

February 9, 2023 · NWS ABQ · 6 events in 4 counties and zones

A fast moving upper level disturbance passing southward along the Rocky Mountains brought a potent cold front that surged south through eastern NM. High winds and light to moderate snow accompanied this storm system.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fast moving upper level disturbance passing southward along the Rocky Mountains brought a potent cold front that surged south through eastern NM. High winds and light to moderate snow accompanied this storm system. High wind gusts greater than 60 mph were observed at Raton and through portions of Union County. The combination of strong winds and blowing snow also caused several road closures and crashes along U.S. Highway 64 from Raton to Clayton, and along I-40 in the Central Highlands. An isolated snowfall accumulation of 5 inches in DeBaca County were reported as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 9, 3:22 AM MST, 38 minutes earlier.

Area forecast discussion, Feb 9, 3:22 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
322 AM MST Thu Feb 9 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 146 AM MST Thu Feb 9 2023

Changes are quickly arriving for the region over the next few
hours as a deepening storm system moves south from Colorado. It
will provide a blast of colder air, gusty north and northwest
winds, and snow for Raton Pass, the Sangre de Cristo mountains,
and north and east central plains. 3 to 5 inches of snow with
lowering visibilities is expected during the morning hours across
Raton Pass, so for that reason have issued a Winter Weather
Advisory for the region. The system quickly moves southeast early
Friday with a warming trend expected thereafter. The next storm
system arrives late Sunday into early Monday with higher elevation
snow and valley rain anticipated areawide. The system moves east
into Texas early Tuesday with a brief break and mild temperatures
expected before a stronger and much colder storm arrives late
Tuesday from the Pacific northwest. There is fairly good agreement
for snow chances and well below normal temperatures from this
system come mid to late next week.

&&

.SHORT TERM...
(Today through Friday)
Issued at 146 AM MST Thu Feb 9 2023

The incoming and quick hitting storm system appears to be taking a
slightly farther west track as well as having potential for more
widespread but still generally light snowfall amounts. Strong
northwest to north winds have already arrived over northwest New
Mexico with gusts to around 45 mph. Similar wind gusts will push
through the west and central this morning, but the peak speeds are
anticipated to persist for generally a one to two hour period
coinciding with the frontal passage, then diminish. Therefore have
opted for not including any of the western and central zones in a
Wind Advisory although for the period of peak winds, some areas
could hit the criteria. In northeast New Mexico, converted the Wind
Advisory to a Winter Weather Advisory for the Raton Pass area as
forecast snowfall has increased. Was on the fence for converting
Union county as only light amounts of snow combined with north winds
gusting to around 50 mph could impact travel on highways such as US
64/87 but decided to stay with the previously issued Wind Advisory
and added Harding county as well as the Far Northeast Highlands.
Also models are hinting at one to 2 inches or so along I-40 from the
Clines Corners to Tucumcari area this afternoon so will have to
watch trends there. Elsewhere brief light snowfall is possible with
the frontal passage especially along the Continental Divide and
northwest mountains but little to no accumulations are expected. The
Sangre de Cristo mountains may see 1-3 inches. Highs today and lows
tonight will be 10-20 degrees below normal. Winds and snow taper off
this evening but apparent temperatures (wind chill) may range from
20 to 30 degrees below zero over portions of the northern mountains
with single digits for most of the rest of the forecast area. Dry
and 5-10 degrees warmer Friday but still 5-15 degrees colder than
normal.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 146 AM MST Thu Feb 9 2023

Temperatures Friday night will not be as cold compared to the
prior night as the axis of an upper level ridge moves overhead.
Lows will be around 5 to 10 degrees below average. High level
cloud cover will approach central and western areas come sunrise
Saturday morning, as upper level flow backs to southwest ahead of
a deepening upper level low along the California coastline. With
this, temperatures will be warmer by about 7 to 15 degrees west of
the central mountain chain and 15 to 20 degrees on Saturday. Some
breezy conditions are expected across the northeast plains due to
the development of a surface lee low. Temperatures Saturday night
will be about 5 to 10 degrees above average thanks to the WAA and
cloud cover ahead of the upper low.

The warmup continues into Sunday with temperatures in the 50s to
low 60s to near 70 at Roswell under a mix of sun and clouds. A
few degrees of cooling is possible across the northeast plains as
a backdoor front tries to sneak in from a northern stream trough
across the northern Great Plains. Meanwhile, the upper low is
expected to move across the US/Mexico border along California and
Arizona during the day Sunday, with precipitation beginning
across western New Mexico as soon as Sunday evening. Temperatures
will be around average Sunday night as the upper low moves in the
state, with the aforementioned backdoor cold front surging
southeast through the eastern plains come Monday morning. Valley
locations could see some snow early on Monday before quickly
changing over to rain as snow levels rise to 7000 to 8000 feet.
Precipitation chances are favored areawide as the low tracks
across the state with moist upslope easterly veering to
southeasterly flow throughout the day across the eastern plains.
The low exits into the Texas panhandle early Tuesday with drier
northwesterly flow, clearing skies, and mild temperatures
expected. Northwest winds could be pretty gusty across the central
highlands and eastern plains due to the tight pressure gradient
behind the storm system.

The break on Tuesday won't last long though as a very cold upper
level trough from the Gulf of Alaska dives south across the
Pacific northwest and Great Basin eventually deepening to a 530 mb
upper level low @ 500mb come Tuesday night. 500 mb temperatures in
the low are as low as -30 to -35 deg C with 700 mb temps below
-10 deg C (very close to record values), so snow will be the
 precip type. Deterministic and ensemble models are in remarkably
 good agreement regarding the track and timing of this upper low,
 with it entering northwest New Mexico Wednesday morning and
 precipitation spreading across the region during the day
 Wednesday. Temperatures are expected to well below average into
 late next week thanks to the upper low.

&&

.AVIATION...
(06Z TAFS)
Issued at 1038 PM MST Wed Feb 8 2023

Latest model trends have increased the coverage of MVFR low cigs
with snow across eastern NM Thursday. A potent cold front is still
on target to surge southward thru the region before sunrise with
wind gusts peaking in the 14Z to 20Z timeframe. Many areas will
see peak gusts of 30 to 40 kt. Snow will spread south from the CO
border along the east slopes of the central mt chain and I-40
corridor Thursday morning. Lcl IFR is possible at times around
KLVS and KTCC as a band of more persistent moderate snow and
blowing snow shifts south. Very light snow may continue along the
east slopes of the central mt chain for a couple hours aft sunset
with additional MVFR cigs. The rest of central and western NM
will see clear skies thru most of this event with mostly wind
impacts.

&&

.FIRE WEATHER...
Issued at 146 AM MST Thu Feb 9 2023
An active weather pattern will continue into next week. Well below
normal temperatures today into Friday will warm to near to above
average Saturday. Strong northwest to north winds today will
diminish by this evening. Some elevated fire weather conditions
remain possible over northeast and east central New Mexico Saturday
afternoon.

Light amounts of snow are possible today over the northern mountains
and into northeast and east central New Mexico. Friday through
Sunday will be dry. Another storm system expected Sunday night
through Monday night with a second system Tuesday night through
Wednesday night to bring much colder air to the region. Mostly good
to excellent ventilation today. Widespread poor rates Friday through
Sunday with improvement Monday through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  39  13  41  17 /   0   0   0   0
Dulce...........................  36   0  39   8 /  10   0   0   0
Cuba............................  32   5  39  16 /  10   0   0   0
Gallup..........................  36   3  45  11 /   0   0   0   0
El Morro........................  34   5  43  20 /   0   0   0   0
Grants..........................  37   1  44   9 /   5   0   0   0
Quemado.........................  39   9  48  22 /   0   0   0   0
Magdalena.......................  37  15  42  21 /   0   0   0   0
Datil...........................  36  11  43  20 /   0   0   0   0
Reserve.........................  45  11  54  18 /   0   0   0   0
Glenwood........................  49  19  54  29 /   0   0   0   0
Chama...........................  28  -6  38  14 /  10   5   0   0
Los Alamos......................  30  13  39  21 /  20   5   0   0
Pecos...........................  32   9  42  22 /  40  20   0   0
Cerro/Questa....................  30  -2  37  22 /  50   5   0   0
Red River.......................  23  -9  35  15 /  70  10   0   0
Angel Fire......................  24 -15  34  -4 /  70  20   0   0
Taos............................  30   0  37  12 /  40   5   0   0
Mora............................  30   6  43  20 /  60  10   0   0
Espanola........................  37   5  42  19 /  30   5   0   0
Santa Fe........................  34   7  39  18 /  30  10   0   0
Santa Fe Airport................  36   9  41  16 /  20   5   0   0
Albuquerque Foothills...........  38  16  42  27 /  10   5   0   0
Albuquerque Heights.............  40  18  44  23 /   5   0   0   0
Albuquerque Valley..............  42  11  45  20 /   5   0   0   0
Albuquerque West Mesa...........  40  18  43  22 /   5   0   0   0
Belen...........................  45  16  45  15 /   0   0   0   0
Bernalillo......................  41  15  44  22 /   5   5   0   0
Bosque Farms....................  44  12  45  15 /   5   0   0   0
Corrales........................  41  16  44  22 /   5   0   0   0
Los Lunas.......................  44  14  45  17 /   0   0   0   0
Placitas........................  36  13  41  24 /  10   5   0   0
Rio Rancho......................  40  17  44  22 /   5   0   0   0
Socorro.........................  47  19  47  20 /   0   0   0   0
Sandia Park/Cedar Crest.........  33  13  38  23 /  20   5   0   0
Tijeras.........................  35  15  40  23 /  20   5   0   0
Edgewood........................  34  10  41  17 /  30   5   0   0
Moriarty/Estancia...............  34   3  42  12 /  30   5   0   0
Clines Corners..................  28   6  37  17 /  40  10   0   0
Mountainair.....................  34  12  41  18 /  20   5   0   0
Gran Quivira....................  36  14  42  19 /  10   5   0   0
Carrizozo.......................  41  17  45  22 /  10   0   0   0
Ruidoso.........................  33  13  41  22 /  10   5   0   0
Capulin.........................  27   6  40  19 /  70   5   0   0
Raton...........................  31   1  41  11 /  60   5   0   0
Springer........................  31   3  42  13 /  50   5   0   0
Las Vegas.......................  29   4  41  18 /  50  10   0   0
Clayton.........................  34  12  43  22 /  50   5   0   0
Roy.............................  33  10  41  17 /  50   0   0   0
Conchas.........................  37  12  43  19 /  50   5   0   0
Santa Rosa......................  38  13  43  21 /  50  10   0   0
Tucumcari.......................  39  14  46  19 /  50  10   0   0
Clovis..........................  40  17  43  21 /  50  10   0   0
Portales........................  41  18  45  20 /  50  10   0   0
Fort Sumner.....................  41  17  46  18 /  50  10   0   0
Roswell.........................  49  20  49  17 /  20  10   0   0
Picacho.........................  43  18  47  22 /  20  10   0   0
Elk.............................  43  15  46  21 /  10   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 AM this morning to 6 PM MST this evening
for NMZ228-230-231.

Winter Weather Advisory from 4 AM this morning to 6 PM MST this
evening for NMZ227.

&&

SHORT TERM...99
LONG TERM....71
AVIATION...42

In the hours before

Special weather statement, Feb 9, 2:49 AM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
249 AM MST Thu Feb 9 2023

NMZ201>241-092200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-San Agustin Plains and Adjacent Lowlands-
249 AM MST Thu Feb 9 2023

...BLUSTERY AND TURNING MUCH COLDER OVER NORTHERN AND CENTRAL NEW
MEXICO TODAY WITH LIGHT SNOW AND BLOWING SNOW OVER THE NORTHEAST
AND EAST CENTRAL...

A quick hitting storm system and associated cold front will sweep
through northern and central New Mexico today, leaving much colder
air in it's wake.

Strong northwest to north winds have already arrived over
northwest New Mexico with gusts to around 45 mph. Similar wind
gusts will push through the west and central this morning, but the
peak speeds are anticipated to persist for generally a one to two
hour period coinciding with the frontal passage, then diminish.
At the same time, brief light snowfall is possible, especially
along the Continental Divide and northwest mountains but little to
no accumulations are expected.

In northeast and east central New Mexico, north winds gusting to
around 50 mph will be most likely from Raton Pass to Clayton and
Tucumcari. Snow and areas of reduced visibilities in blowing snow
are expected to develop, impacting the Raton Pass area. Light
snow and blowing snow may also affect the remainder of the northeast
and east central, including portions of I-25 and I-40. Amounts of
around 2 inches are possible along the I-40 corridor from near
Clines Corners to Tucumcari by late this afternoon. The Sangre de
Cristo mountains may see one to 3 inches.

Wind and snow will taper off rapidly this evening as the storm
system exits the state. Lows tonight will be 10 to 20 degrees
colder than normal. Wind chill temperatures could be as cold as 25
to 30 degrees below zero in the northern mountains producing a
high risk for frostbite and hypothermia to anyone outdoors. Single
digit wind chills are possible over much of the east and far west
as well as the Santa Fe area.

For the latest New Mexico road conditions call 511 or visit
nmroads.com. Stay tuned to the latest weather forecast and
statements regarding this fast moving storm at weather.gov/abq or
through your preferred media outlet.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 high wind, 1 winter weather. Local standard time, as filed.

Winter Storm, Johnson and Bartlett Mesas Including Raton Pass

When
February 9, 4:00 AM MST to 11:00 AM MST
Where
Johnson and Bartlett Mesas Including Raton Pass forecast zone
Reported by
Department of Highways
Coordinates
36.544, -104.059 (the zone’s center; the record gives no point)

U.S. Highway 64 closed due to near whiteout conditions causing blowing snow and low visibility all along the highway between Raton and Clayton.

Winter Storm, Far Northeast Highlands

When
February 9, 4:00 AM MST to 11:00 AM MST
Where
Far Northeast Highlands forecast zone
Reported by
Department of Highways
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

U.S. Highway 64 closed due to near whiteout conditions causing blowing snow and low visibility all along the highway between Raton and Clayton.

Winter Storm, Union County

When
February 9, 4:00 AM MST to 11:00 AM MST
Where
Union County forecast zone
Reported by
Department of Highways
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

U.S. Highway 64 closed due to near whiteout conditions causing blowing snow and low visibility all along the highway between Raton and Clayton.

Winter Weather, Central Highlands

When
February 9, 10:53 AM MST to 2:53 PM MST
Where
Central Highlands forecast zone
Property damage
$5,000
Reported by
Department of Highways
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

I-40 closed due to a jackknifed semi that crashed from low visibility caused by blowing snow. No reports of injuries were available.

High Wind, Union County

When
February 9, 10:55 AM MST to 1:15 PM MST
Where
Union County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

A mesonet station southwest of Clayton measured a peak wind gust of 65 mph, with a few other gusts topping 60 mph during this timeframe.

High Wind, Far Northeast Highlands

When
February 9, 11:23 AM MST to 11:53 AM MST
Where
Far Northeast Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

The Raton Municipal Airport ASOS measured a wind gust of 61 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068985, 1068987, 1068988, 1068981, 1068990, 1068989.